MAUDE Adverse Event Report: PENUMBRA, INC. PX SLIM DELIVERY MICROCATHETER; DQY

PENUMBRA, INC. PX SLIM DELIVERY MICROCATHETER; DQY
Catalog Number PXSLIM090-A
Medical Device Problem Codes Mechanical Problem (1384); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/22/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2016-01148, 3005168196-2016-01149.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using ruby coils and a px slim delivery microcatheter (px slim).During the procedure, while attempting to advance a ruby coil through the px slim, the physician encountered friction and subsequently, the coil was unable to advance any further.Therefore, the physician removed the ruby coil and successfully deployed and detached a new ruby coil into the target vessel using the same px slim.While advancing another new ruby coil through the same px slim, the physician did not encounter any resistance; however, after the coil was halfway deployed into the target vessel, it became stuck and unintentionally detached from its pusher assembly.The physician was then able to successfully push the detached ruby coil into the target vessel.After this, the procedure was completed using a new ruby coil and the same px slim.It should be noted that although the physician did not maintain a continuous flush and did not use a rotating hemostasis valve (rhv), a syringe flush was used before and after each coil.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Result: the px slim delivery microcatheter (px slim) was fractured approximately 2.5 cm from the hub and ovalized approximately 3.0 cm from the distal tip.A 0.025¿ mandrel was inserted into the px slim and advanced.Resistance was experienced when the mandrel reached the fractured and ovalized segments of the px slim.Conclusion: evaluation of the returned devices revealed the px slim was fractured near the hub and ovalized near the distal tip.The fracture near the hub likely occurred due to forceful manipulation of the px slim during use.The type of ovalization near the distal tip typically occurs due to forceful gripping or otherwise compressing the px slim during insertion into a catheter.Evaluation of the ruby coil revealed the sr wire was fractured.This type of damage typically occurs due to forceful retraction of the ruby coil against resistance.The ovalization observed on the px slim likely contributed to the ruby coil becoming stuck and the subsequent unintentional detachment.The ruby coil embolization coil was not returned for evaluation.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PX SLIM DELIVERY MICROCATHETER
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5858284
Report Number3005168196-2016-01147
Device Sequence Number446391
Product Code DQY
UDI-Device Identifier00814548010342
UDI-Public00814548010342
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K100826
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 07/11/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date02/28/2019
Device Catalogue NumberPXSLIM090-A
Device Lot NumberF67909
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/12/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 07/11/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date08/09/2016
Supplement Report FDA Received Date10/03/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1